Dronedarone and Amiodarone

There are past and present discussions in the forum about Dronedarone and Amiodarone. I've mentioned in the past that I was hospitalised because of cryptogenic organising pnuemonia secondary to Dronedarone and Amiodarone. That diagnosis was by a Professor (Professor Millar) and two Consultants (Dr. Medford and Dr. Smith) in Respiratory Medicine at the North Bristol Lung Centre. I've now found the paper on my case submitted by Dr. Medford and published by the Royal College of Physicians of Edinburgh. The paper is titled "Organising pnuemonia due to dronedarone" dated 2015. J R Coll Physicians Edinb 2015 45: 213–4 dx.doi.org/10.4997/JRCPE.20...

The pdf is at rcpe.ac.uk/sites/default/fi...

I hope that it will prove helpful to anyone discussing Dronedarone and Amiodarone with their clinicians. I read somewhere that the effect that I had occurs in 6 of 100,000 patients and, I remember being told that "the Respiratory Department was excited that I'd been diagnosed".

4 Replies

oldestnewest
  • I should add that Dr. Medford became involved at my third admission to hospital for this condition. I had stopped taking Dronedarone before the second admission to hospital. It was during the second admission that I was given Amiodarone by IV, and discharged without medication and follow up. I had read that I needed medication such as Prednisolone to treat the condition, but clinicians refused to prescribe it. My condition continued to deteriorate despite the cessation of Dronedarone and Amiodarone before the third admission and, at that point I was later advised by Dr. Smith that I had been close to death. When I refused to be sedated and admitted to Intensive Care, I was given 20 litres/minute of oxygen and 300ml of hydrocortisone. It was later that day that I was placed on 15 litres/minute of oxygen at 70% concentration and, 60mg/day of Prednisolone.

    The purpose of these posts is to present clinical evidence of this rare condition, and so that others won't be incorrectly treated with antibiotics and be told as I was; "we don't know what you've got and we're running out of drugs to treat it". I'm very grateful to my then GP Dr. Archer and the brilliant team at the North Bristol Lung Centre. They were the only ones to listen and suspect that Dronedarone and Amiodarone had initiated the condition. Without them I wouldn't be here.

  • Thank you for this John . As you say very rare and like my own recent experience not something too may people would suffer but useful to have the knowledge.

  • Bob, is it rare because the majority of clinicians have not heard of it? If I had died before the third admission to hospital, the death certificate would have listed cause of death as community acquired pneumonia with no mention of COP secondary to Dronedarone and Amiodarone. From my experience, anyone developing a respiratory issue after taking Dronedarone or Amiodarone will have a hard job persuading clinicians that COP is a probability. The paper states that if suspected pneumonia doesn't respond to antibiotics, clinicians need to look further. I'm from an engineering background and many years of fault finding on cars, computers and LV/MV electrical distribution, so I was amazed when the diagnosis of pneumonia didn't respond to treatment, that the clinicians didn't question the diagnosis.

    Anyone taking Dronedarone or Amiodarone who develops a non-productive cough and crackles in the upper quadrant of the lungs should be aware of the possibility of COP, and refer their clinicians to this paper and Dr. Andrew Medford. Once the SpO2 drops to 90% it will drop rapidly.

  • Hi JohnBoy

    The copy of the paper referring to Amiodarone and Dronedarone made very interesting reading. I hope I have the courage to show it to my Cardiologist when I next see him in August although now I think he has washed his hands of me as I refused three medications he prescribed.

    Best wishes, Patches

You may also like...